Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.

^ Jump up to: a b c Han BI, Lee HW, Kim TY, Lim JS, Shin KS (March 2009). "Tinnitus: characteristics, causes, mechanisms, and treatments". Journal of Clinical Neurology. 5 (1): 11–19. doi:10.3988/jcn.2009.5.1.11. PMC 2686891. PMID 19513328. About 75% of new cases are related to emotional stress as the trigger factor rather than to precipitants involving cochlear lesions.
Age-Related Hearing Loss: Also known as presbycusis, age-related hearing loss results from the cumulative effect of aging on hearing. This permanent, progressive, and sensorineural condition is most pronounced at higher frequencies. It commonly impacts people over the age of 50, as all people begin to lose approximately 0.5% of the inner ear’s hair cells annually starting at age 40.

If the source of the problem remains unclear, you may be sent to an otologist or an otolaryngologist (both ear specialists) or an audiologist (a hearing specialist) for hearing and nerve tests. As part of your examination, you may be given a hearing test called an audiogram. An imaging technique, such as an MRI or a CT scan, may also be recommended to reveal any structural problem.
Another example of somatic tinnitus is that caused by temperomandibular joint disorder. The temporomandibular joint (TMJ) is where the lower jaw connects to the skull, and is located in front of the ears. Damage to the muscles, ligaments, or cartilage in the TMJ can lead to tinnitus symptoms. The TMJ is adjacent to the auditory system and shares some ligaments and nerve connections with structures in the middle ear.

Atherosclerosis. With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.
×